Prednisone

CindylB
By CindylB Latest Reply 2015-03-31 08:31:04 -0500
Started 2015-03-30 23:32:37 -0500

I am a Type 2 Diabetic. After years of Metformin, I now have to try drug after drug to try to keep my blood sugar readings from spiking. The reason…Prednisone! I have asthma and after a battery of tests by a panel of doctors I was given two choices, Infusion therapy or Prednisone. So after months of trial and error we settled on a maintenance dose of 20 mg. alternating with 10 mg. Prednisone and Diabetes don't mix well so I spike close to 300 every afternoon. Then add to that I am still sick a lot so additional Prednisone up to 60 mg. which sky rockets my blood sugar to close to 400.
Is anyone else out there having a problem with Prednisone and blood sugar readings? If you have found a solution, what drug are you using and when are you taking it to control the bs spikes?
I don't want to go on insulin. There has to be a way, a drug, that works with Prednisone.
I eagerly look forward to hearing from you.


2 replies

JoleneAL
JoleneAL 2015-03-31 08:31:04 -0500 Report

Jayabee posted more than I could say, but I was going to suggest an interim fast insulin to take care of the spikes until you're off the medication. Unfortunately, that is all that is going to take care of them. When I had bronchitis myself several years ago, I had to take many doses of Novolog during the time I was on the steroid. I take it normally as needed, but being able to knock back them highs from the medication gave me peace over it. Once the drug was done and out of my system, my BGs went back to normal; as did my use of the fast insulin.

jayabee52
jayabee52 2015-03-31 03:01:15 -0500 Report

Howdy Cindy
WELCOME to DC!

My late wife had lupis and was allergic to the biological medications to fight it so she needed to take either prednisone or corticosteroid injections. Of course her BG (blood glucose) levels went through the roof and could be anywhere from 300 to over 600 mg/dl. If she had the 600 we'd spend some time in the ER, getting an IV drip. for lower BG levels her Endo worked up sliding scales for each of 2 fast acting insulins.

She used NPH twice a day for baseline dosages (somewhere near 60 per injection) and then after the noon meal, we'd take her BG level 2 hrs after then we'd inject "R" insulin, which is fast acting, and we used the meter to determine the dosage according to the sliding scale. Toward the evening we would take another reading and if it was above the lowest reading on the sliding scale. we'd inject her with "Aspart" insulin, which was ultra fast acting.

This proceedure was not perfect as when she was having the highs from the Prednisone, she would also have what I call "false lows" when she was coming dowu. Usually she'd have the false lows while we were in bed sleeping. Quite often I'd be awakened by her knoshing on high carb she had squirrelled away in her bedsied table. I urged her to wake me before she started eating, and the one time she woke me before starting to eat i tested her and the meter read (as I recall) somewhere aroung 180 mg/dl. I urged her on the basis of that reading not to eat anything, which she did very reluctantly. There were subsequent occurances of the "false lows", however, that she never again woke me before she started eating.

I had to be involved in this whole process as she was totally blind and she needed me to read the meter, and draw up her syringes so she could inject herself.

I kept our Endo in the loop by emailing a spreadsheet to him every week. He would take a look at it and make corrections from time to time.

So if you don't have an endo already, I believe it would be worth it for you to get one on your diabetes team.

God's best to you and yours
James Baker

Next Discussion: Leaving Diabetic Connect »